Format

Send to

Choose Destination
Expert Opin Drug Saf. 2003 Jul;2(4):401-9.

Drug-induced vasculitis.

Author information

1
Tulane University Health Sciences Center, Department of Medicine, Section of Clinical Immunology, Allergy & Rheumatology, 1700 Perdido Street, SL-57 New Orleans, LA 70112, USA. mdoyle1@tulane.edu

Abstract

Therapeutic agents from virtually every pharmacological class have been implicated in the development of drug-induced vasculitis. Clinical manifestations range from small vessel hypersensitivity vasculitis and leukocytoclastic vasculitis to clinical syndromes indistinguishable from classical systemic forms of vasculitis such as Wegener's granulomatosis, polyarteritis nodosa and Churg-Strauss syndrome (CSS). The exact pathogenic mechanisms involved remain to be elucidated; but both cell-mediated and humoral immunity appear to play important roles. Affected individuals may present with cutaneous involvement alone or life-threatening systemic involvement, which may result in severe and sometimes fatal illness. Since clinical presentation as well as serological and pathological parameters is identical to idiopathic forms of vasculitis, a high index of suspicion is necessary to accurately and expeditiously diagnose drug-induced vasculitis. Withdrawal of the offending agent alone is often sufficient to induce prompt resolution of clinical manifestations, obviating the need for systemic corticosteroids or more powerful forms of immunosuppression.

PMID:
12904096
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center